Virginia, 2003

Damaging Wind and Lightning Strike in Virginia, July 21, 2003

July 21, 2003 · NWS RNK · 2 events in 2 counties and zones

Thunderstorm winds knocked down several trees and powerlines in Danville. One tree fell on a car, resulting in total loss of the vehicle.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$17,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Thunderstorms on the afternoon of the 21st, produced damaging winds and damaging lightning.Thunderstorm winds knocked down several trees and powerlines in Danville. One tree fell on a car, resulting in total loss of the vehicle. Another downed tree caused roof damage to a house.Lightning struck a drug store causing minor damage in Bedford City.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jul 21, 1:15 PM EST, 45 minutes earlier.

Area forecast discussion, Jul 21, 1:15 PM EST, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG, VA
215 PM EDT MON JUL 21 2003

SHORT RANGE...

TONIGHT AND TUESDAY...

COLD FRONT REMAINS WELL TO THE NORTH THROUGH TONIGHT AND INTO
TUESDAY.  MODELS NOT DEPICTING MUCH IN THE WAY OF SYNOPTIC SUPPORT
FOR WIDESPREAD OR SEVERE WEATHER IN THE AREA UNTIL LATER TUESDAY.
EXPECTING SCATTERED CONVECTION ESPECIALLY IN THE WEST OVERNIGHT
WHERE ITS CLOSER TO ANY MCCS DEVELOP. SHORT WAVE STARTS TO LIFT
NORTHEAST THROUGH THE BASE OF THE TROUGH ON TUESDAY AND MAY BE
ENOUGH TO TRIGGER MORE ORGANIZED THUNDERSTORM WITH THE POTENTIAL FOR
SEVERE.

TUE NIGHT-WED NIGHT...

MODELS STILL SHOW GOOD LIFT OVERNIGHT TUESDAY NIGHT...WITH BEST
THETA-E RIDGE AT 8H EAST OF THE BLUE RIDGE...WITH 8H FRONT ALSO IN
THIS AREA BY 12Z WED. GFS/S BULLSEYE OMEGA LOOKS WELL OVERDONE. GFS
ALSO SPEEDS THE SYSTEM THROUGH...WHILE ETA A TAD SLOWER HANGING THE
8H FRONT UP IN THE WRN FA WED. WITH 5H TROF AMPLIFYING...CAN SEE THE
ETA/S SOLUTION WOULD BE BETTER. IT LOOKS AS IF FRNT SHOULD MAKE IT
TO MY ERN FA BY WEDNESDAY EVENING. HIGHER POPS WED WILL BE ALG/EAST
OF THE MTNS.

COOLED TEMPS SLIGHTLY WED...WITH FRONT/CLDS/PCPN...ESPECIALLY WRN
FA...BUT NOT AS COOL AS MOS. WED NIGHT WENT CLOSE TO MOS...AND
COOLER IN THE MTNS.

LONG RANGE (THU-MON)...

SFC FRONT SLOWS THURSDAY...LINGERING ACROSS THE ERN FA...BEFORE HIGH
PRESSURE GIVES IT ENOUGH PUSH EAST THURSDAY NIGHT. THINK CHANCE POPS
STILL WORTH MAINTAINING FOR THURSDAY...ESPECIALLY ERN CWA.

AFTERWARD...HI PRS SHOULD HOLD LONG ENOUGH TO KEEP THE FORECAST DRY
THROUGH SATURDAY...WITH ISOLATED MTN CONVECTION RETURNING FOR SUNDAY
AFTN. ANOTHER FRONT EDGES CLOSER MONDAY...WITH A SMALL CHANCE OF
TSRA...ESPECIALLY IN THE MTNS.

AFTER 5H TROF LIFTS NEWD...5H HGTS/8H TEMPS BUILD...SO WE SHOULD
RETURN TO LATE JULY HEAT BY THE WEEKEND.

.RNK...
NC...NONE.
VA...NONE.
WV...NONE.

SPN/WHP
Hazardous weather outlook, Jul 21, 4:50 AM EST, 9 hours 10 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-221100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
550 AM EDT MON JUL 21 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA...
WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA.

.DAY ONE...TODAY

THERE IS A SLIGHT RISK OF SEVERE STORMS LATE THIS AFTERNOON AND
EVENING ACROSS SOUTHEAST WEST VIRGINIA...THE ALLEGHANY
HIGHLANDS...AND INTO NORTHWEST SECTIONS OF THE NEW RIVER VALLEY...AS
WELL AS THE MOUNTAIN EMPIRE REGION OF SOUTHWEST VIRGINIA.

A STRONG FRONTAL SYSTEM WILL MOVE THROUGH THE OHIO VALLEY
TODAY...AND INTO CENTRAL WEST VIRGINIA BY EARLY THIS EVENING.  A
LINE OF STRONG TO SEVERE THUNDERSTORMS JUST OUT AHEAD OF THIS FRONT
IS EXPECTED TO MOVE INTO EXTREME SOUTHEAST SECTIONS OF WEST VIRGINIA
BY LATE THIS AFTERNOON OR EARLY THIS EVENING.  THE STORMS MAY LAST
WELL INTO THE EVENING HOURS AS THEY SPREAD INTO EXTREME WESTERN
PORTIONS VIRGINIA...HOWEVER THEY WILL BEGIN TO DIMINISH IN INTENSITY
AS THE EVENING PROGRESSES.

THE GREATEST THREAT WITH THESE STORMS WILL BE DAMAGING WINDS...
POSSIBLY AS HIGH AS 70 OR 80 MPH. ISOLATED LARGE HAIL IS ALSO
POSSIBLE...ESPECIALLY IN WEST VIRGINIA.

THIS PRODUCT CAN BE VIEWED ON THE BLACKSBURG OFFICE INTERNET PAGE AT
WWW.ERH.NOAA.GOV/ER/RNK.  IN ADDITION...SEE WBCSPSRNK FOR MORE
DETAILS.

.DAYS TWO THROUGH SEVEN...

WITH THE FRONT EXPECTED TO REMAIN JUST TO THE WEST OF VIRGINIA
THROUGH TUESDAY...MORE STRONG TO SEVERE STORMS ARE POSSIBLE AGAIN ON
TUESDAY AFTERNOON...AND COULD AFFECT A LARGER AREA OF SOUTHWEST
VIRGINIA AND ALSO NORTHWEST NORTH CAROLINA.  IN ADDITION...LOCALLY
HEAVY RAIN ON TUESDAY ON TOP OF WHAT OCCURS LATE TODAY...MAY RESULT
IN ISOLATED FLASH FLOODING...ESPECIALLY WEST OF THE BLUE RIDGE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED BY LATE THIS AFTERNOON OR EARLY
THIS EVENING.

SK

In the hours before

Special weather statement, Jul 21, 12:47 PM EST, 1 hour 13 minutes before
NCZ001>003-018-019-VAZ012>017-022>024-032>035-212100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
147 PM EDT MON JUL 21 2003

...SHOWERS AND THUNDERSTORMS DEVELOPING ALONG THE BLUE RIDGE...

ISOLATED STRONG THUNDERSTORMS HAVE DEVELOPED ALONG THE BLUE RIDGE.
THESE STORMS ARE DRIFTING VERY SLOWLY EASTWARD INTO THE FOOTHILLS OF
NORTH CAROLINA AND VIRGINIA.  LOCALIZE HEAVY DOWNPOURS ARE
POSSIBLE...PRODUCING RAINFALL RATES OF ONE TO TWO INCHES PER HOUR.
PEA SIZE HAIL MAY ALSO ACCOMPANY THESE STORMS.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR
FURTHER STATEMENTS OR POSSIBLE WARNINGS.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

RCS

The radar

The Roanoke radar (KFCX), 91 km away, was scanning. The volume nearest the first event began at 20:01 UTC.

Open the radar archive at this moment

Event by event

1 lightning, 1 thunderstorm wind. Local standard time, as filed.

Lightning, Bedford (C)

When
July 21, 2:00 PM EST
Where
Bedford (C) County, Bedford City
Property damage
$2,000
Reported by
NEWSPAPER

Thunderstorm Wind, Danville (C)

When
July 21, 3:00 PM EST
Where
Danville (C) County, Danville
Measured
65 kt (75 mph) estimated gust
Property damage
$15,000
Reported by
NEWSPAPER
Coordinates
36.583, -79.417

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2003Every state in 2003This day in weather historyWarnings in Virginia, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5330071, 5330070.